Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 32, NWS Wilmington, NC

July 18, 2005Robeson County, North Carolina; Dillon County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 18, 2005, 3:38 PM EDT for Robeson County, North Carolina; Dillon County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2005, 3:38 PM EDT (19:38 UTC)
Expired
Jul 18, 2005, 4:15 PM EDT
In force
37 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

Counties Robeson County, NC, Dillon County, SC

The radar

The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1477 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 181939
SVRILM
NCC155-SCC033-182015-
/O.NEW.KILM.SV.W.0032.050718T1938Z-050718T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
338 PM EDT MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DILLON COUNTY IN NORTHEAST SOUTH CAROLINA
  SOUTHERN ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES SOUTHWEST OF FAIRMONT...OR 8 MILES EAST
  OF DILLON. THIS STORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MARIETTA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT 
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE 
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON 
NC.

LAT...LON 3446 7931 3436 7927 3434 7906 3454 7907

$$

MBB
1 follow-up statement
000 
WWUS52 KILM 182007
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
406 PM EDT MON JUL 18 2005

NCC155-SCC033-182015-
/O.CON.KILM.SV.W.0032.000000T0000Z-050718T2015Z/
ROBESON NC-DILLON SC-
406 PM EDT MON JUL 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EDT FOR
DILLON AND ROBESON COUNTIES...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 9 MILES WEST OF MARIETTA...OR 6 MILES 
EAST OF DILLON...THE STORM WAS NEARLY STATIONARY. 

.

LAT...LON 3446 7931 3436 7927 3434 7906 3454 7907

$$

MBB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:15 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 18, 3:15 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
315 PM EDT MON JUL 18 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
AFTERNOON CONVECTION HAS FIRED UP ALONG MANY TRIGGERS...SEA
BREEZE...PIEDMONT TROUGH...AND OUTFLOW BOUNDARIES. AS WITH THE
PAST SEVERAL DAYS THE ACTIVITY WILL DIMINISH WITH THE LOSS OF
INSOLATION. WITH LITTLE CHANGE IN THE SYNOPTIC PATTERN THROUGH THE
PERIOD SIMILAR COVERAGE CAN BE EXPECTED. THAT SAID, CURRENT
FORECAST FAVORS THE HIGHER NAM POPS. CONVECTIVE COVERAGE IS ONE OF
THE MAIN THINGS FROM KEEPING HEAT INDEX VALUES FROM PUSHING
ADVISORY CRITERIA SO FAR THIS AFTERNOON AND THIS MAY AGAIN BE THE
CASE TOMORROW. UNLESS SOMETHING CHANGES THE HEAT WILL ONCE AGAIN
BE COVERED BY SPSS AND AN ADVISORY IS NOT EXPECTED. ZFP WILL HAVE
SOME HEADLINES FOR HEAT INDICES IN THE 100 TO 105 REALM TUE.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
MAIN FORECAST ISSUE WILL BE THE RETROGRESSION OF THE MID LEVEL
RIDGE AND THE TROUGH THAT MANAGES TO DIG IN TO REPLACE IT. GFS
LOOKS LIKE IT WANTS TO BACK OFF ON THE IDEA OF A FRONT CHARGING
SOUTH OF THE AREA BY SATURDAY MORNING. WHETHER OR NOT THIS
ACTUALLY HAPPENS IS STILL UNCERTAIN. FORECAST IMPLICATIONS MAY
ONLY END UP BEING SUBTLE THOUGH AS IF THE FRONT DOES MAKE IT THIS
FAR SOUTH THE TEMPERATURE GRADIENT ACROSS IT WILL HAVE ALL BUT
WASHED OUT. BEST THIS AREA COULD HOPE FOR IS SOME SLIGHTLY LOWER
DEWPOINTS. NORTHWEST FLOW PRECEDING THE FRONT COULD BRING A BUSIER
AFTERNOON OF CONVECTION ON FRIDAY AS HINTED AT BY MEX STRING POPS.

&&

.AVIATION...
HAVE USED THE LUXURY OF NOW-CASTING FOR THE FIRST SIX
HOURS OF THE FORECAST BASED ON RADAR TRENDS. BASED ON THIS...
DEPICTIONS WARRANT TEMPO GROUPS IN ALL TERMINALS FOR TSRA WITH MVFR
CONDITIONS FOR THIS AFTERNOON.

WEAK LOW LEVEL JET DEVELOPS ONCE AGAIN OVERNIGHT...THIS...ALONG WITH
DEBRIS CLOUDS SHOULD PRECLUDE FOG FORMATION.

&&

.MARINE...
BERMUDA HIGH HOLDS SWAY FOR MOST OF THE NEXT 5 DAYS...WITH ONLY
SMALL DIURNAL OSCILLATIONS IN WIND DIRECTION AND SPEED AND A SLIGHT
INCREASE IN SWELL ENERGY TO WORRY ABOUT.  CONDITIONS WELL BELOW
THRESHOLDS EITHER WAY.

DAY 5 IS WHERE IT ACTUALLY BECOMES PROBLEMATIC AS THE GFS CANNOT
MAKE UP ITS MIND WHETHER A COLD FRONT COMES THROUGH OR NOT.  EVEN
THO IT IS NOT CLIMATOLOGICALLY FAVORED...FOR NOW WILL HOLD THE LINE
WITH THE PREVIOUS FORECAST AND HPC SOLUTION FOR FROPA AND A LIGHT NE
WIND ON SAT.

&&

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...MBB
AVIATION...SHK
MARINE...RAS
Hazardous weather outlook, Jul 18, 5:40 AM EDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
540 AM EDT MON JUL 18 2005

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-190945-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-
GEORGETOWN-
540 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA...SOUTHEAST NORTH CAROLINA AND THE ADJACENT COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS ARE EXPECTED TODAY WITH HEAT INDICES AS
HIGH AS 100 TO 105 DEGREES FROM MIDDAY THROUGH EARLY EVENING.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THUNDERSTORMS ARE
EXPECTED TO PRODUCE HEAVY RAIN AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH HEAT AND HUMIDITY WILL CONTINUE. THE HEAT INDEX IS EXPECTED
TO BE AS HIGH AS 100 TO 105 DEGREES EACH AFTERNOON THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RJD

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.